Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 11, NWS Great Falls, MT

August 28, 202018 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 28, 2020, 2:36 PM MDT for 18 counties in Montana. It took effect at Aug 29, 2020, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2020, 2:36 PM MDT (20:36 UTC)
In effect from
Aug 29, 2020, 12:00 PM MDT
Expired
Aug 30, 2020, 12:00 AM MDT
In force
12 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS85 KTFX 282036
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
236 PM MDT Fri Aug 28 2020

MTZ112>118-291145-
/O.UPG.KTFX.FW.A.0007.200829T1800Z-200830T0600Z/
/O.NEW.KTFX.FW.W.0011.200829T1800Z-200830T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
236 PM MDT Fri Aug 28 2020

...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR CRITICALLY LOW RELATIVE HUMIDITY AND GUSTY
WINDS, FOLLOWED BY A WIND SHIFT, FOR FIRE WEATHER ZONES 112, 113, 
114, 115, 116, 117, AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for critically low relative humidity and gusty winds
followed by a wind shift, which is in effect from noon Saturday to
midnight MDT Saturday night. The Fire Weather Watch is no longer 
in effect.

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Winds increase by early Saturday afternoon as relative 
  humidity drops into the teens.

* WINDS...West 15 to 25 mph with gusts up to 35 mph. Shifting to
  the northwest to north at 15 to 25 mph with gust up to 35 mph
  from 6 pm to midnight Saturday evening for fire weather zones 
  112, 113, 114, 115, and 117.

* RELATIVE HUMIDITY...As low as 10 to 15 percent.

* TEMPERATURES...In the 80s to near 90 Saturday afternoon, quickly
  dropping into the 60s Saturday evening.

* IMPACTS...Any new or existing fires could be very difficult to 
  contain. Wind shift could cause issues for firefighting efforts 
  before increased humidity and rainfall arrives Saturday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
5 follow-up statements
557 
WWUS85 KTFX 290853
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
253 AM MDT Sat Aug 29 2020

MTZ112>118-300000-
/O.CON.KTFX.FW.W.0011.200829T1800Z-200830T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
253 AM MDT Sat Aug 29 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO
MIDNIGHT MDT TONIGHT FOR LOW HUMIDITY AND GUSTY WINDS, FOLLOWED BY
A WIND SHIFT FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, 
AND 118...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Gusty winds and low humidity this afternoon. A wind
  shift to the north this evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph in the
  afternoon. Winds shifting from the west to the north this
  evening.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any new or existing fires could be very difficult to
  contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
331 
WWUS85 KTFX 292359
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
559 PM MDT Sat Aug 29 2020

MTZ112>118-300600-
/O.CON.KTFX.FW.W.0011.000000T0000Z-200830T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
559 PM MDT Sat Aug 29 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITY AND GUSTY WINDS, FOLLOWED BY A WIND SHIFT FOR
FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Gusty winds and low humidity this afternoon. A wind 
  shift to the north this evening.

* WINDS...West winds at 15 to 25 mph with gusts up to 35 mph will
  shift to the Northwest and north 15 to 25 mph with gusts up to 35 
  mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any new or existing fires could be very difficult to 
  contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
264 
WWUS85 KTFX 300019
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
619 PM MDT Sat Aug 29 2020

MTZ112-300130-
/O.CAN.KTFX.FW.W.0011.000000T0000Z-200830T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
619 PM MDT Sat Aug 29 2020

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE 
HUMIDITY FOLLOWED BY A WIND SHIFT, FOR FIRE WEATHER ZONE 112...

The National Weather Service in Great Falls has cancelled the Red
Flag Warning.

The cold front has passed and relative humidity values have risen
above critical levels. Therefore, the Red Flag Warning has been
Canceled.

$$

MTZ113>118-300600-
/O.CON.KTFX.FW.W.0011.000000T0000Z-200830T0600Z/
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
619 PM MDT Sat Aug 29 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY, FOLLOWED BY A WIND 
SHIFT, FOR FIRE WEATHER ZONES 113, 114, 115, 116, 117, AND 118...

* AFFECTED AREA...Fire Weather Zones 113, 114, 115, 116, 117 and 
  118.

* TIMING...West winds will shift to the northwest and eventually
  north this evening. Relative humidity values will rise above 30 
  percent once the front passes.

* WINDS...West winds 15 to 25 mph with gusts up to 35 mph will
  shift Northwest to north at 15 to 25 mph with gusts up to 35 
  mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any new or existing fires could be very difficult to 
  contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
650 
WWUS85 KTFX 300327
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
927 PM MDT Sat Aug 29 2020

MTZ113>115-300430-
/O.CAN.KTFX.FW.W.0011.000000T0000Z-200830T0600Z/
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
927 PM MDT Sat Aug 29 2020

...RED FLAG WARNING IS CANCELLED FOR WIND SHIFT WITH A COLD FRONT
FOR FIRE WEATHER ZONES 113, 114, AND 115...

The National Weather Service in Great Falls has cancelled the Red
Flag Warning.

The cold front has moved south of the region. Winds have shifted to
the north and humidity is increasing.

$$

MTZ116>118-300600-
/O.CON.KTFX.FW.W.0011.000000T0000Z-200830T0600Z/
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
927 PM MDT Sat Aug 29 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR WIND SHIFT WITH A COLD FRONT FOR FIRE WEATHER ZONES 116, 117,
AND 118...

* AFFECTED AREA...Fire Weather Zones 116, 117 and 118.

* TIMING...West winds will shift to the northwest and eventually 
  north this evening. Relative humidity values will rise above 30 
  percent once the front passes.

* WINDS...Northwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent ahead of the cold front.

* IMPACTS...Any new or existing fires could be very difficult to 
  contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
428 
WWUS85 KTFX 300545
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1145 PM MDT Sat Aug 29 2020

MTZ116>118-300645-
/O.EXP.KTFX.FW.W.0011.000000T0000Z-200830T0600Z/
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
1145 PM MDT Sat Aug 29 2020

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR WIND
SHIFT WITH A COLD FRONT FOR FIRE WEATHER ZONES 116, 117, AND 118...

The cold front continues to move south through the region. Winds 
are shifting to the north and humidity is increasing.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 28, 11:45 AM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 28, 11:45 AM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1145 AM MDT Fri Aug 28 2020

Updated Aviation Section.

.UPDATE...
Forecast remains on track for warm and dry conditions to continue
through the weekend, with some elevated fire weather concerns
through the forecast period. With minor increases to the winds
along the High-Line Saturday afternoon and evening, the Fire
Weather Watches are likely to be upgraded to Red Flag Warnings
with the afternoon forecast. -TP

&&

.SYNOPSIS...

Expect a warming trend to continue today and tomorrow, but
westerly winds will increase and become gusty on Saturday. Very
dry conditions are also expected on Saturday, leading to likely
fire weather concerns. A potent cold front will then bring wetter
and much cooler conditions for Sunday into Monday before a return
toward normal for the rest of the week.

&&

.AVIATION...
1140 AM MDT Thu Aug 28 2020 (28/18Z TAF Period)

VFR conditions will persist across the region, as dry and sunny
conditions stick around through the TAF period. Winds should remain
light over the southwest terminals through the period, with the
North-central terminals becoming breezy this afternoon/evening and
then strengthening again late tomorrow morning, especially along the
High-Line.  -TP

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) do to ongoing
runway closure.

&&

.FIRE WEATHER...

A Fire Weather Watch is in effect for all NWS Great Falls Fire
Weather Zones from Noon to Midnight Saturday.

Westerly winds increase across much of the area on Saturday ahead
of an approaching cold front. Sustained winds of 15 to 25 mph,
with gusts up to around 35 mph, are expected Saturday afternoon,
with relative humidity dropping into the teens for most locations.
Any new or existing fires could be difficult to contain under such
conditions. The front is forecast to push into the Hi- Line
counties by Saturday evening, with a shift to gusty NW-N'ly winds
behind it. This wind shift and gusty winds behind it could cause
issues for firefighting efforts with sudden changes in fire
behavior and spread before dropping temps and increasing humidity
help. Cooler and wetter conditions are expected behind the front
Saturday night through Monday.

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT Fri Aug 28 2020/

Today through next Monday...

Shortwave ridging builds today, leaving clear and dry conditions
across the region. Temperatures will be somewhat warmer today
under the ridging, especially for parts of central and SW MT.
Expect highs to trend even warmer for Saturday, despite the ridge
starting to slide off to the east. This will be due to westerly
downslope winds increasing on Saturday due to a lee side trough
developing ahead of an amplifying system moving into the Pacific
Northwest. Dry and windy conditions on Saturday are forecast to
cause critical fire weather concerns, and a Fire Weather Watch has
been issued for noon to midnight on Saturday for all Fire Weather
Zones, matching up with MSO's Watch for their zones in SW MT. A
strong cold front will arrive Saturday night, followed by much
cooler temperatures Sunday into Monday. Highs those days are
likely in the 60s, anywhere from 10 to 20 degrees below normal,
which still run mid-70s to mid-80s. Ensembles continue to
indicate decent agreement of some widespread light to moderate
rain along and east of the Continental Divide Sunday with the main
front and upper trough, and perhaps also Monday as a shortwave
passes through. Cooler temperatures could also support the
season's first bit of accumulating snow for the higher mountain
areas, currently looking like above about 7000 feet, but that
could change. -Kredensor

Tuesday through next Friday...
Seasonably mild temperatures return into next week with a broad
anticyclonic flow rebuilding over the southwest U.S, with highs
forecast in the 70s to low 80s. This places our region into a
northwest flow, which will maintain a series of weak disturbances,
breezy conditions, and low chances for precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  82  50  87  45 /   0   0   0  30
CTB  81  47  82  41 /   0   0   0  60
HLN  83  49  86  45 /   0   0   0  30
BZN  82  47  86  46 /   0   0   0  20
WYS  78  37  78  36 /  10  10   0  20
DLN  78  46  80  44 /   0   0   0  10
HVR  83  50  90  46 /   0   0   0  30
LWT  78  50  87  42 /   0   0   0  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties...Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National
Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...
Helena and Townsend Ranger Districts of the Helena National
Forest...Hill and Blaine Counties...Lewis and Clark National
Forest Rocky Mountain District-Rocky Mountain Front...Lincoln
Ranger District of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:01 PM MDTSpecial Weather StatementTFXBeaverhead29 min
Aug 28, 4:01 AM MDTFire Weather WatchTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more11 hr

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.